Hail, Bond
- When
- August 6, 5:15 PM CST to 5:28 PM CST
- Where
- Bond County, 1.72 mi NE of Woburn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.970, -89.331
A mesoscale convective complex caused severe thunderstorms to develop in west central, south central, and southwest Illinois during the afternoon and evening hours of August 6th. 50 and a few reports of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A mesoscale convective complex caused severe thunderstorms to develop in west central, south central, and southwest Illinois during the afternoon and evening hours of August 6th. There were numerous reports of severe hail up to 1.50 and a few reports of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 6, 1:34 PM CST, 3 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 234 PM CDT Sun Aug 6 2023 .SHORT TERM... (Through Late Monday Night) Issued at 226 PM CDT Sun Aug 6 2023 Key Messages: 1) Scattered strong to severe storms remains on track for late this afternoon through the late evening hours. Best chances are between 4- 10PM along/east of the Mississippi River. All hazards are possible including large hail, damaging winds, and a couple of tornadoes. 2) Much cooler weather if forecast on Monday behind tonight's cold front along with plenty of stratus and brisk west/northwest winds. Isolated to scattered showers are also possible through the morning hours, mainly in west central and south-central Illinois. (Through This Evening) Attention through late this evening remains focused on convective trends and evolution. An MCV is evident on satellite imagery early this afternoon, moving slightly south of due east into central Iowa. At the surface, a low is located over south-central Iowa with a warm front draped to its southeast. This boundary is near a KUIN>>KALN line and is slowly progressing northeastward with time. GOES-E satellite imagery already shows some convective initiation near this boundary across parts of northeast Missouri and west- central Illinois near the Mississippi River. The expectation is for this activity to gradually develop further south with time as midlevel temperatures continue to cool with the approach of the MCV. The question remains how far south convection develops as surface convergence is not as strong (nor as forcing for mid/upper level ascent) in east central and (especially) southeast Missouri. The warm front has just cleared these areas and should progress a bit further northeast in time. Winds behind this boundary are more veered, which is why surface convergence is not as strong as mentioned above. Therefore, the threat is more conditional with southward extent through this evening. Higher confidence exists that scattered supercells will impact west central and south-central Illinois with large hail the primary threat. Hodographs are fairly straight, suggesting splitting supercells may occur later this afternoon and into the evening. This is also where the best chance of a tornado or two reside, close to the triple point and frontal zone further to the southeast where low- level shear/helicity are likely to maximize. The overall environment according to the latest SPC mesoanalysis appears marginal for tornadoes, with modest 0-1km shear/helicity values. As alluded to above though, some small-scale, localized enhancement of the low-level helicity/shear may occur in northern sections of the area near the occluded surface low/triple point and that sometimes is not fully captured by the mesoanalysis fields. Scattered supercells will progress eastward through the evening, likely exiting the area by 10PM. The chances of these storms congealing more into a line/QLCS remain a threat, but it appears less likely to occur at least in our area. This may indeed occur to our east, but it appears more likely as activity approaches eastern Illinois. (The Rest of Tonight - Monday Night) Any severe threat should end late this evening behind the departing surface low and cold front draped to its southwest. Behind this strong front, a pattern more reminiscent of the cool season will settle into the area. Widespread low stratus is forecast to advect in from the northwest, with strong low-level cold air advection behind the cold front. Isolated to scattered showers are also possible overnight tonight through Monday morning with deep, cyclonic flow aloft. These showers are most likely along a secondary cold front which will move through the area during this time. Given the low stratus for much of the day and brisk west/northwest winds, temperatures tomorrow will struggle to climb too much tomorrow. This will be especially true in areas that hang on to the stratus the longest (likely south-central Illinois). These locations are only expected to reach into the mid 70s, with upper 70s for most of the rest of the area. The (relatively) warm exception is in/around central Missouri where low 80s are expected. This area may see at least some partial sunshine during the afternoon to help warm up temperatures a bit further. The stratus should depart the area by mid to late evening. A clearing sky with light/variable winds are forecast overnight, which is favorable for radiational cooling. Seasonably cool temperatures are forecast with readings ranging from the upper 50s to low 60s. Coolest locations are likely to be in the eastern Ozarks where even some mid 50s may be possible. Fog also remains a concern due to the expectation that stratus leaves parts of the area near or just after dusk. Soils are moist in parts of the area (particularly southeast Missouri) as well. Model guidance has flavors of widespread fog, but exactly where and how dense are open questions still at this time. I would think at least river valleys are likely to experience fog Monday night into early Tuesday morning, some of which may be dense. Gosselin .LONG TERM... (Tuesday through Next Sunday) Issued at 226 PM CDT Sun Aug 6 2023 (Tuesday - Tuesday Night) A welcomed quiet, seasonably cool, and dry period is expected to continue on Tuesday and through much of Tuesday night. Chances of showers and thunderstorms return late Tuesday night (after midnight) in western sections of the area as low-level moisture convergence strengthens and a lead midlevel shortwave approaches from the south-central Plains. (Wednesday - Wednesday Night) A potent midlevel shortwave should move through the mid-Mississippi Valley sometime on Wednesday/Wednesday night. This feature should help provide widespread showers and thunderstorms across our area, but specifics remain highly uncertain at this forecast range. Deterministic guidance remains almost 18 hours apart with respect to the timing of this shortwave and nearly 150-200 miles different in terms of track. This isn't too surprising given it is a shortwave embedded in seasonably fast west/northwest flow aloft, is currently somewhere in the Pacific Ocean, and is expected to break off a closed low west of British Columbia over the next 24 hours. My guess is once this feature does that and comes ashore by Monday evening, the model spread with respect to track/timing will decrease substantially. There remains at least some potential for strong to severe convection Wednesday afternoon/evening, but it is highly conditional with instability the main question mark. From an ensemble view, there has been a trend south with the higher probabilities for at least 1000/1500 J/kg of SBCAPE each run over the past 48 hours. This appears to be from a combination of the shortwave tracking further south in more members and from a quicker ejection of the midlevel shortwave. (Thursday - Next Sunday) Seasonably cool temperatures are expected to continue through the end of the week and into next weekend. Mostly dry weather is favored Thursday/Thursday night behind the midweek system, but another shortwave trough approaches sometime Friday-Saturday bringing another chance of showers and thunderstorms. Gosselin && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1219 PM CDT Sun Aug 6 2023 Scattered showers and thunderstorms are expected to develop this afternoon and move eastward through the late evening hours. KUIN has the best chance of seeing direct impacts, followed by the metro terminals. Central Missouri sites are expected to be too far west to be impacted by these thunderstorms. Some of these storms will be strong to severe, with large hail the main threat. Heavy downpours and possibly some gusty winds are also possible. The threat for showers and storms should move out of the area by late this evening, though some shower activity may impact KUIN and/or the metro sites late tonight into Monday morning. Winds are forecast to shift from the southwest to the west/northwest with the passage of a cold front this evening, with low MVFR stratus likely moving in from the northwest late tonight into Monday morning. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 238 PM CDT Sun Aug 6 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 238 PM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely over eastern Missouri and western Illinois today and tonight. Thunderstorms may be severe this afternoon into this evening with the primary threats being large hail and a couple of tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms return to the region Tuesday night through Wednesday night, and again on Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Spotters are encouraged to report any hail or wind damage to the National Weather Service. Gosselin
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Funnel Cloud 1 S Paloma 40.01N 91.19W
08/06/2023 Adams IL Emergency Mngr
&&
BrittThe St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
KTVI provided a report of winds gusting to an estimated 60 mph along the leading edge of a thunderstorm.
There were numerous hail reports between Vandalia and Brownstown at around 6PM CST. Hail in Vandalia was sub-severe, but the storm intensified and produced 1.00 to 1.25 in diameter hail in Brownstown.
Numerous severe hail reports came from Staunton at around 7PM CST with sizes ranging from 1.00 to 1.50.
A wind gust of 62 mph was measured by BLV AWOS just ahead of a thunderstorm core.
Thunderstorm winds blew a large limb down from a tree in Junction City. At the time, Junction City was underneath the core of the passing thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144998, 1145005, 1145000, 1145003, 1145006, 1145007.